Arizona, 2025

Flash Flood in Arizona, July 1, 2025

July 1, 2025 · NWS FGZ · 1 event in 1 county or zone

Heavy rain from monsoon thunderstorms caused some flash flooding in Yavapai County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from monsoon thunderstorms caused some flash flooding in Yavapai County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 1, 4:15 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 1, 4:15 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
415 PM MST Tue Jul 1 2025

.SYNOPSIS...Expect showers and thunderstorms to continue into
Thursday, before drying and warming into the holiday weekend.

&&

.DISCUSSION...Convection has formed over higher terrain features
this afternoon, generating robust outflow movement to the southwest.
These outflows should light up Yavapai County within the next few
hours, with the northern zones clearing and stabilizing into the
evening.

Our overall pattern remains the same, southerly flow and easterly
outflows will continue to raise dew points and PW, peaking during
the day Wednesday. At the same time, a closed low off the central
California coast will eject eastward, injecting some dynamics into
the situation by Wednesday afternoon. Should be an active day as a
result, with isolated severe and some storms approaching Flash Flood
guidance for the region.

Behind this ejecting low, much drier and stable air moves in for
Thursday and especially Friday, with a rapid decrease in activity.
Building hghts aloft bring a warming trend for the holiday weekend
and into next week. Whether or not these thunderstorms will return
is the question, low confidence at this time that any significant
activity will redevelop.

&&

.AVIATION...Wednesday 02/00Z through Thursday 03/00Z...SCT TSRA/SHRA
continues east of a KGCN-KFLG-KJTC line through 03Z, with some
lingering activity near KINW through 07Z. SCT TSRA/SHRA then
redevelops after 18Z. Brief MVFR conditions and gusty outflow winds
will be the primary hazard. MVFR VIS possible in HZ/FU near KRQE
from a nearby wildfire.

OUTLOOK...Thursday 03/00Z through Saturday 05/00Z...ISO-SCT
TSRA/SHRA possible Thursday afternoon. Brief MVFR conditions and
gusty outflow winds will be the primary hazard. MVFR VIS possible in
HZ/FU near KRQE from a nearby wildfire. Otherwise, VFR conditions
with SW winds 5-10 kts on Thursday, becoming W/SW 10-15 kts on
Friday.

&&

.FIRE WEATHER...Wednesday and Thursday...Scattered to widespread
showers and thunderstorms each day. Brief downpours, hail, and cloud
to ground lightning are all concerns. Erratic winds with gusts 40-50
mph possible in and around thunderstorms. Outside of storms, expect
southwesterly winds 10-15 mph with gusts up to 25 mph Wednesday and
Thursday. Daytime high temperatures are 5 to 10 degrees below
average each day.

Friday through Sunday...Moisture quickly clears out with little to
no precipitation expected. SW-W winds 5-15 mph with gusts 20-30 mph
each day. Warming trend with temperatures returning near average by
Sunday. Much drier with minimum RH 10-25% each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Extreme Heat Warning until 7 PM MST this evening for AZZ006.

&&

PUBLIC...Peterson
AVIATION...Humphreys
FIRE WEATHER...Lewandowski

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 1, 12:13 PM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1213 PM MST Tue Jul 1 2025

AZZ007-015-012015-
Western Mogollon Rim AZ-Coconino Plateau AZ-
1213 PM MST Tue Jul 1 2025 /113 PM MDT Tue Jul 1 2025/

...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY UNTIL 115 PM
MST /215 PM MDT/...

At 1213 PM MST /113 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Government Prairie, or 18 miles northwest of
Flagstaff, and is stationary.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Williams, Parks, Government Prairie, Cedar Mountain, Hobble
  Mountains, Sherwood Forest Estates, Lava River Cave, Garland
  Prairie, Scholz Lake, Howard Mesa, Red Lake, Slate Mountain,
  Kaibab Lake, Dogtown Lake, Bellemont, Camp Navajo, Wing Mountain,
  Fort Valley, Cataract Lake and Saddle Mountain.

This includes the following highways...
	Interstate 40 between mile markers 161 and 191.
	Business Interstate 40 between mile markers 163 and 165.
	Highway 180 between mile markers 223 and 248.
	State Route 64 between mile markers 186 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3524 11228 3526 11238 3546 11225 3562 11215
      3550 11165 3516 11174
TIME...MOT...LOC 1913Z 0DEG 0KT 3532 11193

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bernhart
Special weather statement, Jul 1, 1:58 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
158 PM MST Tue Jul 1 2025

AZZ008-016-018-012200-
Yavapai County Mountains AZ-Northern Gila County AZ-Eastern
Mogollon Rim AZ-
158 PM MST Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT YAVAPAI AND COCONINO COUNTIES
UNTIL 3 PM MST...

At 158 PM MST, Doppler radar was tracking a strong thunderstorm near
Baker Butte Lookout, or 19 miles north of Payson, moving southwest
at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Hanging Garden, Baker Butte Lookout, Strawberry, Potato Lake,
  Pine, Indian Maiden Falls, The Toilet Bowl, Clints Well, Geronimo
  Estates, West Clear Creek Wilderness, Fossil Springs Wilderness
  and Tonto Natural Bridge State Park.

This includes the following highways...
	State Route 260 between mile markers 236 and 251.
	State Route 87 between mile markers 262 and 292.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3452 11166 3452 11164 3453 11168 3453 11162
      3456 11160 3457 11158 3457 11162 3455 11165
      3456 11170 3457 11167 3457 11168 3458 11167
      3459 11169 3460 11167 3460 11168 3461 11168
      3469 11148 3451 11122 3429 11143
TIME...MOT...LOC 2057Z 59DEG 4KT 3450 11144

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Bernhart
Special weather statement, Jul 1, 2:56 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
256 PM MST Tue Jul 1 2025

AZZ015-016-038-012300-
Western Mogollon Rim AZ-Oak Creek and Sycamore Canyons AZ-Eastern
Mogollon Rim AZ-
256 PM MST Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT YAVAPAI AND COCONINO COUNTIES
UNTIL 4 PM MST...

At 256 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Mormon Mountain, or 15 miles east of Sedona, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Munds Park, Mormon Mountain, Mormon Lake, Stoneman Lake, Lakeview,
  Schnebly Hill Overlook, Munds Mountain Wilderness and Apache Maid
  Mountain.

This includes Interstate 17 between mile markers 311 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3490 11171 3502 11163 3491 11136 3473 11154
      3474 11155 3480 11155 3480 11167 3485 11174
TIME...MOT...LOC 2156Z 202DEG 9KT 3487 11155

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bernhart

The radar

The Flagstaff radar (KFSX), 120 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
July 1, 5:00 PM MST to 6:00 PM MST
Where
Yavapai County, 3.17 mi WSW of Puro to 3.11 mi WSW of Puro
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.804, -112.483

A trained spotter sent video and photos of Yuma Wash flooding over N. Reed Road between W Road 4.5 N and W Road 5 N.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2025Every state in 2025This day in weather historyWarnings in Arizona, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261999.